Indiana, 2021

Funnel Clouds in Indiana, June 25, 2021

June 25, 2021 · NWS IWX · 2 events in 1 county or zone

A cold front slowly dropped south into our area. Aloft, multiple shortwaves rippled along and ahead of the front which resulted in several rounds of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front slowly dropped south into our area. Aloft, multiple shortwaves rippled along and ahead of the front which resulted in several rounds of showers and thunderstorms. While no severe storms occurred in Northern Indiana during this period, a rather persistent supercell moved out of Carroll county, moving into far southern Cass county near Young America. While a brief tornado occurred in Carroll county, it lifted before reaching Cass county, yet a very well defined, rotating wall cloud with occasional funnel clouds was followed by spotters into Cass county before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 25, 6:48 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 25, 6:48 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
748 PM EDT Fri Jun 25 2021

.SYNOPSIS...
Issued at 249 PM EDT Fri Jun 25 2021

Moderate to heavy rain and isolated strong to severe thunderstorms
will continue at times through the weekend and into next week. A
Flash Flood Watch remains in effect west of I-69 where heavy rain
has already fallen and more heavy rain is expected tonight. There is
a moderate swim risk for Lake Michigan beaches along the Berrien
County, Michigan shoreline today and Saturday. Breaking waves and
currents are expected.

&&

.UPDATE...(This evening)
Issued at 710 PM EDT Fri Jun 25 2021

Evening vis imagery along with sfc ob trends indicate robust
destabilization ongoing where late day sunshine has materialized. In
addition outflow boundary from morning storms was located from ern
IL into wrn IN with aggravated cumulus clouds noted. Moisture rich
boundary layer exhibits low LCL heights and in combination with
increasing mixed layer CAPE suggests robust storms likely to fire
over sw zones towards sunset. Shear, especially in the 0-2km layer
suggests a brief tornado threat for a time invof nwd mixing outflow
besides a damaging wind risk with deeper/moisture laden updrafts.

Evolution of this convection through this evening is likely to train
and presents a heavy rain/flood risk near a MCY to ASW line in the
least.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 249 PM EDT Fri Jun 25 2021

Showers continue this afternoon with a surface low moving into
southern lower Michigan with a psuedo-warm front extending south
through northern Indiana, and a quasi-cold front draping back
westward across northern Illinois. Between these two fronts there
has been some clearing with diminished convective activity. To the
south, behind the warm front, the theta-e ridge is starting to
nose up into the area, increasing instability. This zone should
become coincident with the low-level jet as it increases over
northeast Indiana and northwest Ohio this afternoon and evening.
Should there be enough clearing in this area to provide sufficient
destabilization, isolated supercells or sustained multicells
capable of producing a tornado or damaging downbursts. Even though
MLCAPE is currently marginal at only around 500 J/kg, it is
projected to increase, effective shear is very favorable at 40 to
45 kts, and effective helicity is above 200 m2/s2. SPC has
therefore added this region into a slight risk for severe storms.

Later this evening another shortwave will move up from the
southwest, bringing more heavy rain, especially west of I-69. High
pressure will push up from the southeast on Saturday, and the axis
of heavy rain should lift somewhat to the northwest, but will
still impact northwest Indiana and southwest Michigan.

Have extended the Flash Flood Warning a bit farther northeast to
account for forecast guidance. Have also extended the watch in
time through Sunday morning. As far as river flooding concerns go,
as of now, several rivers are forecast to reach at least action
stage on Saturday, but major flooding is not anticipated.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 249 PM EDT Fri Jun 25 2021

A moist baroclinic zone will remain stalled over the area through
much of the long term period with upper troughing to the northwest
and high pressure to the east. Convection may die down some on
Saturday night, with most activity expected to the northwest with
the high pressure ridge still pushing up from the southeast.
Convection should increase again though on Sunday afternoon with
diurnal heating. A similar pattern will follow for Sunday night
and Monday. Gulf moisture will then continue to advect into the
region through the end of the week with persistent southwesterly
flow both at the surface and aloft. This will keep precipitable
water values generally at or above 1.5 inches, which is around 150
percent above normal. Therefore, expect diurnally enhanced
showers and thunderstorms each day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 748 PM EDT Fri Jun 25 2021

Primarily MVFR this period. Next round of storms imminent as LLJ and
late day destabilization yield an expanding cluster of
showers/storms out of ern IL. Otherwise gusty sw flow expected to
develop by late Sat morning in response to upstream frontal wave
deepening through IA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Sunday morning for INZ003>008-012>016-
     020-022-023.

MI...Flash Flood Watch through Sunday morning for MIZ077>080.

OH...NONE.
LM...NONE.
&&

SYNOPSIS...Cobb
UPDATE...T
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 25, 2:37 PM EST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
337 PM EDT Fri Jun 25 2021

INZ003>008-012>016-020-022-023-MIZ078>080-261945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-White-Cass IN-Miami-Cass MI-
St. Joseph MI-Branch-
337 PM EDT Fri Jun 25 2021 /237 PM CDT Fri Jun 25 2021/

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms with gusty winds and heavy rain are expected today and
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additional rounds of rain and thunderstorms are possible late
Saturday into early next week. Periods of heavy rainfall could
result in flooding of poor drainage areas and cause rises on area
rivers. Strong gusty winds are also possible with the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ009-017-018-024>027-032>034-MIZ081-OHZ001-002-004-005-015-016-024-
025-261945-
De Kalb-Whitley-Allen IN-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
337 PM EDT Fri Jun 25 2021

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms with gusty winds and heavy rain are expected today and
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms are possible at times through early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ077-261945-
Berrien-
337 PM EDT Fri Jun 25 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms with gusty winds and heavy rain are expected today and
tonight.

There is a moderate swim risk on Lake Michigan beaches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additional rounds of rain and thunderstorms are possible late
Saturday into early next week. Periods of heavy rainfall could
result in flooding of poor drainage areas and cause rises on area
rivers. Strong gusty winds are also possible with the storms.

There is a moderate swim risk on Lake Michigan beaches through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-261945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
337 PM EDT Fri Jun 25 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected today with locally higher winds and waves
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms with gusty winds at times from
Saturday into the middle of next week. The storms will pose a threat
to small craft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 25, 4:20 PM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 PM EDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HEAVY RAIN       2 WNW GOSHEN            41.59N 85.88W
06/25/2021  M2.61 INCH       ELKHART            IN   COCORAHS

            12 HOUR RAINFALL TOTAL. ADDITIONAL 0.51
            INCHES SINCE 8 AM REPORT.

&&

LWF
Special weather statement, Jun 25, 5:43 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Northern Indiana
643 PM EDT Fri Jun 25 2021

OHZ002-252315-
Fulton-
643 PM EDT Fri Jun 25 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FULTON COUNTY...

At 640 PM EDT, a strong thunderstorm was located near Wauseon, moving
northeast at 35 mph.

A funnel cloud is possible with this storm.

Locations impacted include...
Wauseon, Archbold, Swanton, Delta, Metamora, Lyons, Oakshade,
Pettisville, Seward, Winameg, Assumption, Tedrow, Ottokee and
Brailey.

This includes Interstate 80 in Ohio between mile markers 27 and 48.

The National Weather Service and local Emergency Management will
continue to closely monitor the situation. If you observe a funnel
cloud, stay calm and seek shelter in a sturdy building until the
funnel cloud has passed or dissipated. Please report any funnel cloud
sightings to the Northern Indiana National Weather Service via Law
Enforcement or Social Media.

&&

LAT...LON 4156 8388 4152 8429 4159 8430 4172 8406
      4172 8388
TIME...MOT...LOC 2240Z 245DEG 32KT 4158 8421

HAIL...0.25
WIND...30MPH

CR
Special weather statement, Jun 25, 8:19 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
919 PM EDT Fri Jun 25 2021

INZ009-OHZ001-004-260145-
De Kalb-Defiance-Williams-
919 PM EDT Fri Jun 25 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DE KALB...
NORTHWESTERN DEFIANCE AND SOUTHWESTERN WILLIAMS COUNTIES...

At 918 PM EDT, a strong thunderstorm was located over Butler, moving
northeast at 25 mph.

Funnel clouds are possible with this storm along with wind
gusts in excess of 30 mph.

Locations impacted include...
Butler, Edgerton, Edgerton In Williams County, Williams Center and
Melbern.

The National Weather Service and local Emergency Management will
continue to closely monitor the situation. If you observe a funnel
cloud, stay calm and seek shelter in a sturdy building until the
funnel cloud has passed or dissipated. Please report any funnel cloud
sightings to the Northern Indiana National Weather Service via Law
Enforcement or Social Media.

&&

LAT...LON 4135 8485 4142 8491 4154 8465 4141 8454
TIME...MOT...LOC 0118Z 246DEG 23KT 4141 8486

HAIL...0.25
WIND...30MPH

FISHER

The radar

The Indianapolis radar (KIND), 97 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cass

When
June 25, 8:25 PM EST to 8:26 PM EST
Where
Cass County, 0.52 mi E of Galveston Arpt
Reported by
Trained Spotter
Coordinates
40.580, -86.240

A trained spotter reported a rotating wall cloud and funnel cloud.

Funnel Cloud, Cass

When
June 25, 8:42 PM EST to 8:43 PM EST
Where
Cass County, 1.26 mi WSW of Lincoln
Reported by
Trained Spotter
Coordinates
40.610, -86.240

Received a video of a rotating wall cloud and possible funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967117, 967118.